North Carolina, 2012

Hail and Damaging Winds in North Carolina, May 4, 2012

May 4, 2012 · NWS RAH · 5 events in 4 counties and zones

A mid level trough axis tracked across central NC and interacted with a moderately unstable atmosphere and produced scattered showers and thunderstorms. A few of these storms became severe along and east of the piedmont trough across the Coastal Plain and Northeast Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A mid level trough axis tracked across central NC and interacted with a moderately unstable atmosphere and produced scattered showers and thunderstorms. A few of these storms became severe along and east of the piedmont trough across the Coastal Plain and Northeast Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 4, 2:00 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, May 4, 2:00 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI MAY 4 2012

.SYNOPSIS...
A MID-UPPER TROUGH AXIS WILL DRIFT EASTWARD ACROSS CENTRAL NC TODAY.
ANOTHER PERTURBATION WILL CROSS THE CENTRAL APPALACHIANS LATE
TONIGHT AND EARLY SATURDAY. AT THE SURFACE...A TROUGH OF LOW
PRESSURE WILL LINGER THROUGH SATURDAY...FOLLOWED BY A BACK DOOR COLD
FRONT THAT WILL SETTLE THROUGH OUR REGION SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 255 PM FRIDAY...

RIDGING ALOFT AND ASSOCIATED SUBSIDENCE AND WARMING THAT HAS
RESULTED IN DRY AND UNSEASONABLY WARM CONDITIONS OVER CENTRAL NC
THE PAST COUPLE OF DAYS WILL CONTINUE TO BREAK DOWN THROUGH TONIGHT
OWING TO THE APPROACH OF A MID-UPPER TROUGH AXIS...AND ASSOCIATED
PRECEDING BAND OF MID LEVEL MOISTURE...OVER WESTERN NC THIS
AFTERNOON. PRECEDING DRY LOW-MID LEVELS...CHARACTERIZED BY K-INDICES
OF AROUND 10C PER 12Z OBSERVED PROXIMITY RAOBS...WILL LIKELY INHIBIT
CONVECTIVE DEVELOPMENT UNTIL THE AFOREMENTIONED MID-UPPER TROUGH
AXIS EDGES EAST AND SUPPORTS A SMALL CHANCE OF DISORGANIZED
(PULSE/MULTI-CELL) SHOWERS AND STORMS OVER THE NC PIEDMONT THIS
AFTERNOON. ANY SHOWERS AND STORMS THAT DEVELOP OVER OR SPREAD INTO
THE PIEDMONT FROM THE MOUNTAINS THIS AFTERNOON WILL PROPAGATE
EASTWARD IN GENERALLY WESTERLY STEERING FLOW ALOFT...BEFORE
DISSIPATION WITH THE ONSET OF NOCTURNAL COOLING LATER THIS EVENING.
THE THREAT OF SEVERE WEATHER WILL REMAIN LOW GIVEN WEAK MID LEVEL
FLOW AT AROUND 20 KTS OR LESS AND A CONTINUED EASTWARD DEPARTURE OF
EARLIER STEEP MID LEVEL LAPSE RATES AROUND 7.5 C/KM OBSERVED AT KGSO
AT 12Z. NONETHELESS...A STRONGLY HEATED BOUNDARY LAYER CHARACTERIZED
BY STEEP (~8 C/KM) LOW LEVEL LAPSE RATES AND 25-30 DEGREE SURFACE
DEWPOINT DEPRESSIONS SUGGEST THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING STRONG...TO DAMAGING ON AN ISOLATED BASIS...WIND GUSTS.

OVERNIGHT: THE FLOW ALOFT WILL VEER TO NORTHWESTERLY TONIGHT IN THE
WAKE OF THE AFOREMENTIONED MID-UPPER TROUGH AXIS. THE RESULTANT NW
FLOW ALOFT WILL GUIDE A REMNANT LEAD PERTURBATION IN A SERIES OF
CLOSELY-SPACED EARLIER UPPER MIDWEST MCS/S ACROSS THE CENTRAL
APPALACHIANS...WITH AN ATTENDANT SLIGHT CHANCE OF SHOWERS AND
ISOLATED STORMS INTO THE NC FOOTHILLS AND SOUTHERN/WESTERN
PIEDMONT...LATE TONIGHT INTO EARLY SATURDAY. GIVEN NO CHANGE IN AIR
MASS...PERSISTENCE WILL BE HARD TO BEAT...WITH LOWS WITHIN A FEW
DEGREES OF 65.  -MWS

SAT AND SAT NIGHT: THE AFOREMENTIONED LEAD PERTURBATION ALOFT AND
ASSOCIATED 20-30 METER/12 HR MID LEVEL HEIGHT FALLS WILL MOVE
SOUTHEASTWARD ACROSS CENTRAL NC THROUGH MIDDAY TO EARLY AFTERNOON...
WHILE THE TRAILING PERTURBATIONS AND ASSOCIATED FORCING MOVE
GENERALLY TO THE SOUTH AND WEST OF CENTRAL NC. THE EARLY DAY PASSAGE
OF THE FORCING FOR ASCENT ATTENDING THE MID LEVEL WAVE...IN
CONJUNCTION WITH A WEAKLY INHIBITED ENVIRONMENT OVER CENTRAL NC
SUGGESTS SHOWERS AND STORMS WILL BECOME SCATTERED TO
NUMEROUS...PRIOR TO PEAK HEATING...IN THE VICINITY OF A LEE SIDE
SURFACE TROUGH FORECAST TO BECOME INCREASINGLY WEST-EAST ORIENTED AS
IT SETTLES SOUTHWARD THROUGH CENTRAL NC DURING THE DAY. THIS FEATURE
WILL EFFECTIVELY BECOME THE COLD FRONT OWING TO CONVECTIVE OUTFLOW
EFFECTS THAT WILL LIKELY PIN THE MOST UNSTABLE AIR/EFFECTIVE WARM
SECTOR ACROSS SC AND PERHAPS EASTERN NC...AND MARINE-INFLUENCED
NORTHEASTERLY LOW LEVEL FLOW BEHIND THE TROUGH AXIS. WEAK DEEP LAYER
FLOW AND PSEUDO-MOIST ADIABATIC LAPSE RATES...AND WEAK CINH AND
CONSEQUENT EARLY DAY INITIATION AND COMPETITION AMONGST NUMEROUS
STORMS...WILL LIMIT SEVERE POTENTIAL. INDEED...THE PRIMARY HAZARD
WITH THE CONVECTION WILL LIKELY BE LOCALLY HEAVY RAINFALL GIVEN
PLENTIFUL DEEP LAYER MOISTURE CHARACTERIZED BY PRECIPITABLE WATER
VALUES OF 1.5-1.75"...AND PROJECTED SMALL CORFIDI VECTORS (MINIMAL
STORM MOTION). THE DEEP MOISTURE AND CONTRIBUTION TO PRECIPITATION
LOADED DOWNDRAFTS FROM THE DISORGANIZED (PULSE/MULTI-CELL) STORM
MODES WILL NONETHELESS POSE A RISK OF STRONG TO ISOLATED SEVERE WET
MICROBURSTS. TEMPERATURES WILL BE HIGHLY VARIABLE GIVEN EXPECTED
BROKEN...MULTI-LAYERED CLOUD COVER...AND CONVECTION...WITH HIGHS
GENERALLY IN THE MIDDLE TO UPPER 80S EXPECTED.

CONVECTION SHOULD QUICKLY WANE AS THE EFFECTIVE FRONT SETTLES INTO
SC OVERNIGHT...WITH CLEARING SKIES FOLLOWED BY LATE NIGHT-EARLY
SUNDAY STRATUS IN POST-FRONTAL NORTHEASTERLY LOW LEVEL FLOW. LOWS
GENERALLY 60 TO 65 DEGREES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 140 PM FRIDAY...

FOR SUNDAY/SUNDAY NIGHT: AS A POLAR WAVE DROPS THROUGH MAINE AND THE
CANADIAN MARITIMES OUT OVER THE NW ATLANTIC... THE BACKDOOR FRONT IS
EXPECTED TO MAKE FURTHER PROGRESS TOWARD THE SSW THROUGH THE
NORTHERN/EASTERN FORECAST AREA SUNDAY THROUGH SUNDAY NIGHT. WITH
POLAR-SOURCE HIGH PRESSURE RIDGING NOSING DOWN THE EASTERN SEABOARD
AND BUILDING INTO CENTRAL NC FROM THE NNE... THE INCOMING
DRIER/COOLER/STABLE AIR AND LOW LEVEL NE FLOW WILL RESTRICT THE
POTENTIAL FOR CONVECTION TO THOSE AREAS ALONG AND SOUTHWEST OF THE
FRONT... WHERE MID LEVEL LAPSE RATES OVER 6 C/KM AND A FEW HUNDRED
J/KG OF MLCAPE COULD FOSTER GENERATION OF A FEW SHOWERS/STORMS WITH
HEATING. BUT SATURDAY NIGHT'S MID LEVEL SHEAR AXIS SHOULD HAVE MOVED
TO OUR SOUTH AND SW (ACCOMPANYING THE 850 MB FRONT) WITH WEAK MID
LEVEL RIDGING IN ITS WAKE... LEADING TO WARMING ALOFT AND AN ABSENCE
OF DYNAMIC SUPPORT RESULTING IN MINIMAL CONVECTION. THE CURRENT
FORECAST OF LOW CHANCE MAINLY AFTERNOON POPS IN THE WEST AND FAR SW
CWA HANDLES THIS WELL. HIGHS 77 (NE) TO 82 (SW) WITH PARTLY CLOUDY
SKIES (AND THERE MAY BE PLENTIFUL STRATOCUMULUS THROUGH AT LEAST THE
MORNING IN THE STABLE NORTHEAST). LINGERING MOISTURE IN THE
STABILIZING 850-700 MB LAYER AND WEAK THETA-E ADVECTION LATE AS THE
850 MB ANTICYCLONE CENTER SHIFTS TO OUR EAST SHOULD BRING ABOUT
PARTLY TO MOSTLY CLOUDY SKIES SUNDAY NIGHT. LOWS 53-60.

FOR MONDAY/MONDAY NIGHT: WE'RE EXPECTED TO START THE DAY BENEATH
VERY WEAK MID LEVEL FLOW OVER THE REGION... FEATURING AN ANTICYCLONE
OVER THE CAROLINAS... A BAGGY LOW OR TROUGH (THE TAIL END OF THE
SOUTHWARD-DRIFTING SHEAR AXIS) OVER AL/GA/FL... AND A WEAK WAVE
PUSHING THROUGH THE MID MISS VALLEY INTO THE OH VALLEY AND MIDSOUTH.
THIS LATTER WAVE WILL BE PROPELLED EASTWARD BY A VORTEX (NOW JUST
OFF THE PACIFIC NW) EXPECTED TO TRACK ALONG THE US/CANADIAN
BORDER... REACHING SW ONTARIO BY MONDAY EVENING... AND THIS WILL
LEAD TO A SPEED-UP OF MID LEVEL FLOW OVER THE EASTERN CONUS AS WE
HEAD INTO THE MEDIUM RANGE. AS THE CORRESPONDING TROUGH TRAVERSES
THE UPPER MIDWEST INTO MI... THE ATTENDING SURFACE COLD FRONT WILL
PUSH INTO THE OHIO VALLEY AND MID/LOWER MISS VALLEY... HOWEVER THE
ARRIVAL OF THE WARM SECTOR INTO CENTRAL NC WILL BE RETARDED BY THE
CHILLY SURFACE HIGH EXTENDING JUST OFF THE NEW ENGLAND / MIDATLANTIC
COAST AS IT CONTINUES TO NOSE SSW THROUGH NC INTO MONDAY NIGHT. THE
NAM IS THE FASTEST IN MOVING THE SURFACE HIGH OUT OVER THE NW
ATLANTIC AS WELL AS WITH THE INCOMING FRONT AND MID LEVEL TROUGH.
BASED ON THE STRENGTH OF THE CANADIAN-BORDER VORTEX HOWEVER... THIS
LOOKS TOO FAST AND A SLOWER GFS/ECWMF IS PREFERRED. FORECAST
SOUNDINGS INDICATE A GENERAL INCREASE IN MOISTURE THROUGH THE LOWEST
3-4 KM PARTICULARLY OVER THE WRN HALF OF NC GIVEN THE STRENGTHENING
WINDS AND RISING THETA-E ADVECTION AT 850 MB... BUT THE GFS REMAINS
SUFFICIENTLY STABLE IN BOTH THE LOW AND MID LEVELS MONDAY TO
SUPPRESS CONVECTION THROUGH THE DAY. WILL HOLD ONTO A DRY FORECAST.
HIGHS 74-80... IN LINE WITH GFS/ECMWF-BASED GUIDANCE. RISING PW AND
LIGHT OVERRUNNING FLOW IN THE WESTERN CWA MAY YIELD A FEW AREAS OF
LIGHT RAIN OVERNIGHT AS THE OFFSHORE SURFACE RIDGE LOSES ITS GRIP ON
CENTRAL NC AHEAD OF THE ENCROACHING WARM SECTOR. LOWS 57-60. -GIH

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 256 PM FRIDAY...

TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT THIS TO BE A FAIRLY STORMY
PERIOD... ALTHOUGH TIMING DIFFERENCES AMONG THE MODELS MAKE IT
DIFFICULT TO BE SPECIFIC AS TO WHEN THE BEST CHANCES FOR CONVECTION
WILL BE. THE 00Z ECMWF (WHICH IS A TAD SLOWER THAN THE 12Z GFS WITH
THE SRN ONTARIO LOW) APPEARS TO ERRONEOUSLY AMPLIFY THIS TROUGH TO
THE SOUTHWEST... CULMINATING IN A SLOW/DEEP AND MORE SOUTHWESTWARD
LOW DROPPING THROUGH THE MISS VALLEY INTO SC THROUGH WEDNESDAY
NIGHT. THE MORE CONSISTENT GFS... WHICH TRACKS THE VORTEX ROUGHLY
EASTWARD INTO SOUTHWEST QUEBEC THROUGH WEDNESDAY NIGHT AS LONGWAVE
TROUGHING AMPLIFIES OVER THE EASTERN STATES... IS PREFERRED.
SHOWER/STORM COVERAGE IS LIKELY TO INCREASE THROUGH TUESDAY WITHIN
LOW LEVEL WARM/MOIST AIR ADVECTION AHEAD OF THE COLD FRONT WITH
IMPROVING DEEP LAYER SHEAR. THE GFS BRINGS THE COLD FRONT SLOWLY
THROUGH CENTRAL NC ON WEDNESDAY... MEANING DIMINISHING
SHOWERS/STORMS IN THE NW WITH A GOOD CHANCE REMAINING INTO THE
SOUTHERN/EASTERN CWA THROUGH THE AFTERNOON. EXPECT NEAR TO SLIGHTLY
ABOVE NORMAL TEMPS WITH CONSIDERABLE CLOUD COVER UNTIL COLD FRONTAL
PASSAGE. (NORMAL LOWS/HIGHS FOR THIS TIME OF YEAR ARE ROUGHLY THE
LOW-MID 50S AND MID-UPPER 70S.)

FOR THURSDAY THROUGH FRIDAY: HIGH PRESSURE BUILDS IN FROM THE NW
BEHIND THE FRONT FOR LATE IN THE WORK WEEK... AS LONGWAVE TROUGHING
HOLDS OVER AND JUST OFF THE EASTERN SEABOARD. EXPECT GENERALLY CLEAR
SKIES... DRY WEATHER... AND TEMPS 3-8 DEGREES BELOW NORMAL FOR
CENTRAL NC. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM FRIDAY...

VFR CONDITIONS ARE EXPECTED THROUGH THE 18Z TAF PERIOD...ASIDE FROM
SUB-VFR CONDITIONS ASSOCIATED WITH WIDELY SCATTERED SHOWERS AND
STORMS THIS AFTERNOON AND EVENING...AND A MEDIUM PROBABILITY OF
BRIEF MVFR VISIBILITY RESTRICTIONS AT KRWI SAT MORNING. SOUTHWEST
WINDS WILL OCCASIONALLY GUST TO NEAR 20 MPH THIS AFTERNOON...BEFORE
SUBSIDING THIS EVENING AND BECOMING LIGHT NORTHWESTERLY ON SATURDAY.

OUTLOOK: SCATTERED SHOWERS AND STORMS -- AND ASSOCIATED SUB-VFR
CONDITIONS WILL OCCUR SATURDAY AFTERNOON AND EVENING -- FOLLOWED
BY A MEDIUM TO HIGH CHANCE OF 500-1500 FT STRATUS IN POST-FRONTAL
NORTHEASTERLY LOW LEVEL FLOW LATE SATURDAY NIGHT INTO EARLY SUNDAY.
MVFR CEILINGS MAY LINGER WELL INTO THE DAY SUNDAY AS THE STRATUS
GRADUALLY LIFTS AND BECOMES A SCT TO BKN CUMULUS FIELD CENTERED
AROUND 3000 FT WITH DAYTIME HEATING. ANOTHER ROUND OF STRATUS N
SOUTHEASTERLY RETURN FLOW WILL BE POSSIBLE TUESDAY
MORNING...PARTICULARLY AT WESTERN TERMINALS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...MWS
Hazardous weather outlook, May 4, 3:20 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT FRI MAY 4 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-051100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
420 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS SLOW-MOVING THUNDERSTORMS ARE EXPECTED ON
SATURDAY. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE
PRIMARY THREAT...THOUGH THE STRONGER STORMS WILL ALSO BE CAPABLE
OF PRODUCING STRONG TO SEVERE WIND GUSTS.

MWS

In the hours before

Special weather statement, May 4, 4:58 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT FRI MAY 4 2012

NCZ076-077-042245-
HARNETT-LEE-
558 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND LEE COUNTIES
THROUGH 645 PM EDT...

AT 557 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OLIVIA...OR ABOUT 5 MILES SOUTHEAST OF SANFORD...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BROADWAY...
AND...SEMINOLE.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3552 7918 3553 7897 3555 7895 3553 7874
      3532 7874 3532 7918
TIME...MOT...LOC 2157Z 262DEG 16KT 3542 7911

VINCENT
Special weather statement, May 4, 5:03 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT FRI MAY 4 2012

NCZ041-042-042245-
JOHNSTON-WAKE-
603 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND WAKE COUNTIES
THROUGH 645 PM EDT...

AT 602 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FUQUAY-VARINA...OR ABOUT 11 MILES SOUTH OF CARY...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAKE WHEELER...AND
GARNER.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 306 AND 312.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING...ESPECIALLY ON INTERSTATE 40 BETWEEN EXITS 306 AND 312.

&&

LAT...LON 3574 7847 3552 7846 3554 7880 3557 7887
      3570 7887
TIME...MOT...LOC 2202Z 266DEG 16KT 3563 7876

VINCENT
Local storm report, May 4, 5:27 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 E LAKE WHEELER        35.70N  78.69W
05/04/2012  E0.25 INCH       WAKE               NC   TRAINED SPOTTER

            PEA SIZED HAIL ON LAKE WHEELER ROAD

&&

EVENT NUMBER RAH1200193

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 16 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Wake

When
May 4, 5:27 PM EST
Where
Wake County, Echo Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.730, -78.650

Thunderstorm Wind, Johnston

When
May 4, 5:58 PM EST
Where
Johnston County, 2.89 mi ENE of Archers Lodge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.690, -78.330

One tree was reported down across a road near Covered Bridge Road.

Thunderstorm Wind, Wilson

When
May 4, 6:32 PM EST
Where
Wilson County, 4.3 mi S of Buckhorn Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.618, -78.128

Several trees and power lines were reported down at 9554 Revell Road, near the Johnston and Wilson County border.

Hail, Johnston

When
May 4, 6:36 PM EST
Where
Johnston County, 2.64 mi ESE of Wilsons Mills
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.560, -78.330

Thunderstorm Wind, Halifax

When
May 4, 7:02 PM EST
Where
Halifax County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.180, -77.670

One tree was reported down on a mobile home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385991, 385993, 385996, 385992, 385995.